Added: Nikcole Netherton - Date: 15.12.2021 16:52 - Views: 11044 - Clicks: 9675
Try out PMC Labs and tell us what you think. Learn More. Butane is a commonly misused volatile agent, and a cause of intoxication. We present a case, who had a syncope and persistent ventricular fibrillation during the course of resuscitation. We discussed the management of this case in the intensive care unit and the accompanying difficulties in the light of the current literature. Hydrocarbons are abundant in many products such as gasoline, motor oils, dry-cleaning solutions, and solvents. In the case of intoxication, correct Inhaling butane to get high is severely delayed in the absence of correct information about the product and the route of exposure.
Butane is such a product, commonly abused for its Inhaling butane to get high effect. Butane is easily obtainable in lighter refill cans and antiperspirants, and, therefore, is very popular among the youth. We present a case of cardiac arrest due to butane inhalation and discussed the intensive care management. An year-old male was brought to our emergency department by ambulance.
The patient has been resuscitated for more than 30 min and was still in ventricular fibrillation. About an hour ago, the ambulance staff was called for a worker in a gas lighter factory. The patient was unconscious and breathing agonically when they arrived at the factory.
He had no history of systemic disease, operation, drug use or known allergy. According to the witnesses, he was filling his pocket lighter with a butane bottle, and suddenly fell unconscious. The workers had been questioned for a possible leakage of gas, but no one confirmed this.
The patient was transported to a nearby hospital, where he was intubated. During the intubation, cardiac arrest occurred, and he was resuscitated for 20 min. Upon the restoration of spontaneous circulation, he was transferred to our hospital, with frequent cardiac arrests during the transportation. His medical history was unremarkable apart from tobacco smoking. His pupils were isocoric, myotic, and reactive to light on both sides.
He was not responding to noxious stimuli Glasgow coma score was: 7. The computerized tomography of the brain and the plain chest radiography showed mild edema [ Figure 1 ]. He was started on prophylaxis for ventricular fibrillation 0.
An arterial blood gas analysis after 2 h on volume-controlled ventilation FiO 2 : 0. While we were planning for further tests to rule out a channelopathy or cardiomyopathy, some of his co-workers mentioned that the patient sniffed the lighter fluid before he fell unconscious.
The patient's status improved, and we gradually lowered the rate of the dopamine infusion. He was put on assisted breathing support mode and extubated 8 h later. On the 3 rd day, he was still disoriented and uncooperative. Dopamine infusion and mannitol therapy were stopped, and the patient was started on enteral nutrition via a nasogastric tube. In the following days, his cooperation gradually improved, with frequent periods of agitation and disorientation.
Cranial diffusion and venography magnetic resonance imaging studies showed two hyperintense-zones in diffusion and T1-weighted magnetic resonance image in both sides of the occipital lobe, about 1. Axial magnetic resonance images show subacute ischemic infarction.
On the 6 th day, the patient was fully cooperative, but still disoriented. His Inhaling butane to get high response was limited to few meaningful words, yet no complete sentences. He could follow objects with his eyes, grab them and feed himself. He was discharged to the neurology ward, where he was treated for further 2 weeks. We were informed that after 3 months of rehabilitation, he started to work as a dozer operator.
We presented a case, where lighter refill gas was abused to near death. Most papers in the literature report that victims of butane intoxication died due to ventricular fibrillation and cardiovascular collapse within few minutes. These volatiles quickly vaporize and displace oxygen in the lungs, which le to a transient hypoxia, which may explain why the patient fell unconscious. Following inhalation, these highly lipophilic volatiles quickly pass into the blood via the lungs and achieve high concentrations in lipid-rich organs such as brain and liver.
Butane may cause direct toxicity in the brain and the myocardium while propane may cause an anesthetic effect on the central nervous system. However, more importantly, butane sensitizes the myocardium to the effects of catecholamines and predisposes the patient to life-threatening tachyarrhythmias. We do not know whether the patient was sufficiently anesthetized before the intubation.
We believe that during the intubation, the catecholamine surge on the sensitized myocardium caused ventricular fibrillation. We observed no prominent effects on the lungs, liver and kidneys. Hydrocarbons are known to cause inflammation, edema, or severe conditions such as pneumonitis in the lungs. Similarly, hepatic toxicity usually occurs with carbon tetrachloride,[ 5 ] while renal toxicity occurs with chronic exposure to toluene.
There are similar reports in the literature. El-Menyar et al. We do not know whether this was the case for our patient because we did not perform cardiac catheterization. However, our patient had a much better left ventricular contractility compared to the cases, which suggests that transient hypoxia was the primary reason of syncope in our case. Edwards and Wenstone reported a year-old male with chronic misuse of butane.
They emphasized that in such cases, the myocardium is sensitized to the effects of epinephrine, and anti-arrhythmic treatment should be initiated early. Resuscitation of a case of butane intoxication requires a special treatment. Rapid collapse is common in these patients. Furthermore, threshold for ventricular fibrillation may be lowered by any of the fundamental practices of resuscitation like intubation or administering epinephrine.
In the absence of witnesses or correct information, the efforts of the resuscitation team may become futile. Source of Support: Nil. Conflict of Interest: None declared. National Center for Biotechnology InformationU. Journal List Anesth Essays Res v. Anesth Essays Res. Ahmet Sen and Basar Erdivanli. Author information Copyright and information Disclaimer. Corresponding author: Dr. E-mail: moc. This is an open-access article distributed under the terms of the Creative Commons Attribution-Noncommercial-Share Alike 3.
This article has been cited by other articles in PMC. Abstract Butane is a commonly misused volatile agent, and a cause of intoxication. Keywords: Butane, cardiac arrest, hypoxic encephalopathy, industrial gas, intoxication. Open in a separate window. Figure 1. Figure 2. Clin Toxicol Phila ; 51 — A fatal case of n-butane poisoning after inhaling anti-perspiration aerosol deodorant.
Leg Med Tokyo ; 4 —8. Three cases of sudden death due to butane or propane gas inhalation: Analysis of tissues for gas components. Forensic Sci Int. Hydrocarbon pneumonitis masquerading as acute lung injury. BMJ Case Rep. Hepatotoxicity and mechanism of action of haloalkanes: Carbon tetrachloride as a toxicological model. Crit Rev Toxicol. Carr F, Prasad B. An unusual case of renal tubular acidosis. A teenager with angiographically normal epicardial coronary arteries and acute myocardial infarction after butane inhalation.
email: [email protected] - phone:(687) 867-5972 x 1981
Cardiac Arrest due to Butane Gas Inhalation in an 18 Years Old Boy